Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 34, NWS Raleigh, NC

August 15, 2004Johnston County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 15, 2004, 9:10 PM EDT for Johnston County, North Carolina. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2004, 9:10 PM EDT (01:10 UTC)
Expired
Aug 15, 2004, 10:45 PM EDT
In force
95 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Johnston County, NC

The radar

The Raleigh/Durham radar (KRAX), 23 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2004-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2004-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 160111
FFWRAH
NCC101-160245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
910 PM EDT SUN AUG 15 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1045 PM EDT

* AT 910 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN OVER JOHNSTON COUNTY. BETWEEN ONE AND TWO INCHES OF
  RAIN WILL FALL BETWEEN 9 PM AND 10 PM.

* ADDITIONAL RAIN WILL RUNOFF AND CAUSE FLOODING AROUND...
  BENSON...
  FOUR OAKS...
  MICRO...
  MOCKS...
  SELMA...
  SMITHFIELD...
  WILSONS MILLS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER
THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO
SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED.

LAT...LON 3540 7862 3529 7845 3553 7816 3568 7838

$$

WSS
1 follow-up statement
000 
WGUS72 KRAH 160307
FFSRAH
NCC101-160315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1100 PM EDT SUN AUG 15 2004

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR JOHNSTON COUNTY 
HAS BEEN ALLOWED TO EXPIRE...


THE AREA OF MODERATE TO HEAVY RAIN THAT CROSSED INTO JOHNSTON COUNTY 
FROM EASTERN HARNETT COUNTY HAS DIMINISHED. IN ADDITION... LAW 
ENFORCEMENT OFFICIALS REPORT NO HIGH WATER PROBLEMS AT THIS TIME 
ACROSS JOHNSTON COUNTY. THUS THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE.

THROUGH THE REST OF THE NIGHT... NO CONCENTRATED AREAS OF HEAVY RAIN 
ARE EXPECTED. JUST PATCHY LIGHT RAIN IS EXPECTED.

$$

WSS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:00 PM EDT, 7 hours 10 minutes earlier.

Area forecast discussion, Aug 15, 2:00 PM EDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT SUN AUG 15 2004

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
THIS EVENING...LIFT AND SATURATION IN THE EASTERN HALF OF THE CWA AT
21Z AS DEPICTED BY THE RUC CLEARS OUT OF THE CWA TO THE NORTHEAST BY
03Z.  HIGH POPS WILL BE CONTINUED IN THE EAST INTO THIS EVENING WITH
ONLY A SLIGHT CHANCE OF RAIN OR JUST CHANCE OF DRIZZLE IN THE WEST
EARLY.  POPS WILL DIMINISH BELOW THRESHOLDS AROUND MIDNIGHT. WEAK
SURFACE FLOW INLAND BEHIND A WEAK COASTAL LOW SHOULD PROMPT LOW
STRATUS AND FOG.  MODELS DEPICT SATURATED LOWEST LAYERS THROUGH
DAYBREAK. CONSENSUS MIN TEMP GUIDANCE SUGGESTS 62-66 ACROSS THE CWA.

MONDAY...HIGH PRESSURE OVER THE UPPER OHIO EXTENDS WEAKLY INTO
CENTRAL NC AS WEAK RIDGING TAKES PLACE ALOFT.  DRYNESS ALOFT SHOULD
ALLOW SUN TO MIX OUT ANY RESIDUAL LOWER CLOUDS...BUT SHALLOW
SATURATION ATOP THE MIXED LAYER SHOULD RESULT IN SOME CU/STRATO CU
IN THE AFTERNOON.  GIVEN NEAR SATURATED SOILS IN MANY SECTIONS...
MAX TEMPERATURES WILL BE PLAYED TO THE LOW SIDE OF GUIDANCE...
MAINLY 80-85.

TUE-WED...A BROAD TROUGH ALOFT LINGERS IN THE MIDWEST WITH A
SOMEWHAT STAGNANT FLAT PRESSURE PATTERN AT THE SURFACE.  WEAK LOW
PRESSURE IN THE UPPER TENNESSEE VALLEY TO SOUTHERN APPALACHIANS
GIVES WAY TO EXPANDING HIGH PRESSURE OVER THE GULF STREAM ATLANTIC.
LOW LEVEL FLOW EVOLVES TO BECOME INCREASINGLY SW.  MOIST LAYERS
REMAIN IN THE LOWER TO MID LEVELS AND WITH MID LEVEL LAPSE RATES IN
THE 5.5-6.0 C/KM RANGE...DIURNAL HEATING MAY POP A SHOWER OR
ISOLATED THUNDERSTORM EACH LATE AFTERNOON.  LACK OF ANY AIRMASS
BOUNDARIES OR CONVERGENCE MECHANISMS SHOULD KEEP POPS IN THE SLIGHT
CHANCE CATEGORY.  NO SIGNIFICANT DEVIATIONS FROM GUIDANCE MAX/MINS.

&&

.LONG TERM (THURSDAY THROUGH SUNDAY)...
MAINLY DIURNAL CONVECTION AND SLIGHTLY ABOVE NORMAL TEMPS THURSDAY
AND FRIDAY WITH A SOUTHWEST SURFACE FLOW AND A NEARLY ZONAL FLOW
ALOFT. A CLOSED LOW OVER THE HUDSON BAY SWINGS A TROUGH AXIS ACROSS
THE CENTRAL CONUS ON SATURDAY...LOWERING HEIGHTS IN THE EAST AND
INCREASING MOISTURE FLOW FROM THE GULF. GFS INDICATES A FROPA LATE
SATURDAY/EARLY SUNDAY. WILL INCREASE CLOUDS AND POPS A BIT BOTH
DAYS. THE REMNANTS OF EARL COULD ALSO BECOME A PLAYER IN NEXT
WEEKENDS WEATHER IF IT GETS PICKED UP BY THE TROUGH.
&&

.AVIATION...
THROUGH THE AFTERNOON AND EVENING...IFR VIS AND CIGS IN ALL
LOCATIONS AND TEMPO LIFR EAST WITH CURRENT RAINFALL. RUC SHOWS THE
AREA OF LIFT WITH THIS PRECIP CLEARING THE AREA BETWEEN 21Z AND 00Z.
DO NOT EXPECT CEILINGS TO GET ANY HIGHER THAN MVFR IN ANY LOCATION
WITH THE CURRENT WEAK WEDGE PATTERN CHANGING LITTLE. PLENTY OF LOW
LEVEL MOISTURE SHOULD AGAIN BRING LOW STRATUS TO THE ENTIRE AREA
OVERNIGHT...BELOW 500 FT. CEILINGS SHOULD LIFT QUICKLY AFTER 12Z
TOMORROW AS WINDS TURN MORE WESTERLY BEHIND THE 700 MB TROUGH
PASSAGE.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

SHORT TERM...RFG
LONG TERM/AVIATION...DGS
Hazardous weather outlook, Aug 15, 4:36 AM EDT, 16 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
436 AM EDT SUN AUG 15 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-160835-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM
NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD
NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY
NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND
NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE
NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
436 AM EDT SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

A COASTAL FRONT WILL MOVE INLAND FROM THE COAST THIS AFTERNOON
GRADUALLY REACHING THE INTERSTATE 95 CORRIDOR. THIS WEAK FRONT WILL
ACT AS A FOCUS FOR SHOWERS AND A FEW THUNDERSTORMS THROUGH THE
AFTERNOON. GIVEN THE AMOUNT OF MOISTURE IN THE ATMOSPHERE...PERIODS
AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE CAUSING PONDING ON THE
ROADWAYS. IF HEAVY SHOWERS AND THUNDERSTORMS DEVELOP ALONG THE FRONT
THERE WILL BE A POTENTIAL FOR THOSE MORE INTENSE STORMS TO DEVELOP
ISOLATED TORNADOES. THE THREAT FOR ISOLATED TORNADOES WILL BE ALONG
AND JUST TO THE WEST OF THE FRONT WHICH SHOULD MOVE INTO THE COASTAL
PLAIN THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JO

In the hours before

Special weather statement, Aug 15, 4:17 PM EDT, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
417 PM EDT SUN AUG 15 2004

NCZ010-011-026>028-041>043-078-152200-
EDGECOMBE NC-FRANKLIN NC-HALIFAX NC-JOHNSTON NC-NASH NC-WAKE NC-
WARREN NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...GOLDSBORO...LOUISBURG...MOUNT OLIVE...
NASHVILLE...RALEIGH...ROANOKE RAPIDS...ROCKY MOUNT...SMITHFIELD...
TARBORO...WARRENTON AND WILSON
417 PM EDT SUN AUG 15 2004

...WIDESPREAD MODERATE TO HEAVY RAIN GRADUALLY DISSIPATING...
...CREEKS AND STREAMS ARE AT BANKFULL ACROSS REGION...

THE WIDESPREAD AREA OF MODERATE TO HEAVY RAIN WAS SLOWLY LIFTING
NORTH OUT OF THE NORTHEAST PIEDMONT AND THE NORTHERN COASTAL PLAIN.
MANY LOCATIONS ACROSS THE COASTAL PLAIN GENERALLY NORTH OF A
SMITHFIELD TO GOLDSBORO LINE HAS RECEIVED BETWEEN 2 AND 3 INCHES OF
RAIN SINCE DAYBREAK. THIS RAINFALL HAS CAUSED CREEKS AND STREAMS
FROM SMITHFIELD TO GOLDSBORO AND AREAS NORTH TO REACH BANKFULL AND
IN A FEW INSTANCES FLOOD LOW LYING AREAS SUCH AS PARKS AND
PASTURELAND.

THROUGH 6 PM... THE RAIN WILL GRADUALLY DIMINISH TO POCKETS OF
MODERATE RAIN. CREEKS AND STREAMS WILL REMAIN HIGH THROUGH 6 PM THEN
BEGIN TO RECEDE.

MOTORISTS ARE ADVISED TO AVOID AREAS KNOWN TO EXPERIENCE HIGH WATER
DURING HEAVY RAIN EVENTS. IN ADDITION... MOTORISTS NEED TO SLOW
DOWN. LAW ENFORCEMENT OFFICIALS REPORT SEVERAL ACCIDENTS THIS
AFTERNOON DUE TO VEHICLES THAT HYDROPLANED ON THE WET ROADS.

AREA RESIDENTS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND IF
HEAVY RAINS OR FLOODING ARE OBSERVED...BE PREPARED TO MOVE TO HIGHER
GROUND.

WSS

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.